Opium administration to infants in Peshawar region of Pakistan
Author: M. IMRAN, T.B. UPPAL
Pages: 69 to 75
Creation Date: 1979/01/01
T.B. UPPAL Professor, Department of Pathology, Khybar Medical College, Peshawar
Use of opium for sedating infants in the North-West Frontier Province of Pakistan causes a grave public health problem. Among the infants hospitalized for opium overdosage, 22 were studied in detail, and their major clinical picture is presented in this paper. The effect of opium use on the nutritional status of these infants, or the relation of infant opium use to addiction in adult life, have not been assessed. It is, however, pointed out that opium overdosed of infants contributed to infant mortality. Despite emergency treatment, the lethality rate of opium overdosed infants was 40 per cent. It is emphasized that a preventive programme should be undertaken to educate parents who are ignorant of the dangers of opium administration to infants.
Opium use has always been associated with distinct and, most important, aspects of health problems. Economic and social conditions, interests and priorities prevailing in a given society, as well as the environment in which people of that society live, exert either a direct or indirect impact on the existence and scope of the problem caused by opium or any other narcotic drug.
Opium use is very common in North-West Frontier Province (N.W.F.P.). This province is divided into 11 districts and is mainly an agricultural area. The soil and climate are favourable for the cultivation and growth of many agricultural crops, including plants containing psychoactive substances. Poppy (Papaver somniferum) is one of such plants. In recent years the cultivation of poppy has increased to such an extent that in some parts of the province, it has almost replaced the agricultural crops. The land which was previously under wheat cultivation, is now being cultivated with poppy as the farmer can earn more money through opium sale than through the sale of wheat. Such large scale opium production stimulates the abuse of opium by the local population to the extent that it has become a serious problem. Opium is used by many of the adult population, and also it is given to infants for various reasons, sometimes causing serious consequences, as is shown by this study.
This study is based on the clinical assessment of opium overdose in 22 infants.
The subjects for the study were selected from the infants who were admitted to the local Lady Reading Hospital, Peshawar, and who were diagnosed as having an opium overdose. These infants were clinically studied in detail. Blood and urine specimens were collected and tested for the presence of opiates and other narcotic drugs. Opium overdosed infants were treated immediately with nalorphine, oxygen, intravenous fluids, hydrocortisone and other drugs for symptomatic treatment.
This paper describes only the findings of 22 opium overdosed infants who were studied within a period of one year. About an equal number of infants could not be investigated because they had died soon after admission or because their clinical symptomatology was negative as the narcotic antagonist, nalorphine, had already been administered to them. Also, this study has not covered the opiate overdosed infants admitted to Khyber Hospital, another major hospital in the same town where the number of cases was approximately the same.
Sixteen of the 22 infants were younger than 12 months, and 6 were older. The youngest baby was only 3 weeks old.
Most of the mothers of the infants in this study were from the lower socio-economic group having no formal education, while the fathers usually had minimal formal education. However, there were some infants whose parents belonged to the middle and upper socio-economic groups. Infants of some well-educated parents were also included.
Addiction to opium was also common among the parents and grandparents of the infants in this study. Some fathers of these infants were addicted to smoking tobacco or using snuff orally.
Opium was given either in the raw form or combined with local herbs, honey, tea, water or mother's milk, as well as with cow or buffalo milk. Some of the poorer parents gave boiled extract of the poppy pod in tea, rather than using the more expensive raw opium.
The persons responsible for giving opium or for advising that it be administered, were the mothers themselves, elderly women living in the same house, other relatives, neighbours, and sometimes even the local general medical practitioner was involved. In older children, the opium overdose was due mainly to accidental ingestion of opium which had been kept at home for use by parents or grandparents.
The most common clinical picture was coma (50 per cent) followed by cyanosis (40 per cent), and restlessness (23 per cent). Respiratory depression, drowsiness and convulsions were also common. Infants with respiratory depression had a pulse rate as low as 30 per minute, with the respiratory rate as low as 8 per minute.
Despite emergency treatment, the lethality rate was 40 per cent. Morbidity, with regard to brain damage, secondary to prolonged convulsions, or hypoxia due to cyanosis, is not known, as the cases could not be followed up.
Infants who were overdosed with opium
Clinical features of opium-overdosed infants
Administration of opium to infants has become a critical problem in this part of the country. After incising the pods, the raw opium is collected with primitive instruments.
(A) Poppy pods; (B) collection receptacle made of tin with a wooden handle; (C) small wedge shaped wooden instruments used for collecting opium; (D) crude opium in a match box.
A malnourished infant whose mother routinely sedated him with opium to keep him from crying when he was hungry
Above is a mother who is addicted to opium, but whose children were not given the drug
The cost of crude opium on the drug market is about Rs. 20/- (or 2 U.S. dollars) for one gram. Because this is expensive, some of the poorer people use the drug in a variety of forms such as the poppy pod itself which is boiled, and the extract then mixed with tea. In such a case, it is difficult to determine the dosage, as the opium content of the pod varies. Hence, the reason for the frequent overdosage of the drug.
The drug is given primarily to sedate infants when parents must work in the fields or elsewhere without being disturbed by the baby and without the necessity of employing a babysitter. The sedation of babies with opium is more common in some districts of the province than in others. Sometimes in upper class families, the drug is given by the maid or by the babysitter, who can rest while the baby is asleep.
Such a practice of unrestricted use of opium is, in our view, an important factor in the high rate of infant mortality. It is essential that an educational programme therefore be launched. In order to investigate all aspects of the opium use in infants, multidisciplinary and coordinated research is required.